Punctate staining of the corneal or conjunctival epithelium, erosive changes, and subepithelial corneal infiltrates are all indicative of direct toxicity. Conjunctival injection, mucopurulent discharge, an acute follicular response, and when more chronic, a mild to severe papillary reaction may be seen. Occasionally, the discharge may be copious and mimic bacterial conjunctivitis. Infrequently, a monocular reaction occurs despite the medication being applied to both eyes.
More severe cases of toxic keratitis can present with a diffuse punctate epitheliopathy, occasionally in a whorl pattern called vortex or hurricane keratopathy. The most severe cases may present with a corneal epithelial defect of the inferior or central cornea, stromal opacification, and neovascularization and may be associated with extensive damage to the limbal stem cells. A sign of limbal stem cell deficiency is effacement of the palisades of Vogt, which can be seen with prolonged use of preserved topical medications or agents that block fibrin formation (eg, mitomycin C). Mitomycin C, even when used with care, has been associated with prolonged, irreversible stem cell damage with a resultant chronic keratopathy. Localized application of mitomycin (applied only to the surgical site) using a cellulose surgical sponge, as in trabeculectomy or pterygium excision, followed by copious irrigation is believed to reduce the risk of limbal stem cell damage and is, therefore, the preferred approach.
Table 4-2 Toxic Reactions to Topical Ophthalmic Medications
Toxic keratitis manifesting as peripheral corneal infiltrates in the epithelium and anterior stroma, with a clear zone between the lesions and the limbus, is typically associated with aminoglycoside antibiotics, antiviral agents, or medications preserved with BAK or thimerosal.
Chronic follicular conjunctivitis generally involves both the upper and the lower palpebral conjunctivae but is usually most prominent inferiorly. Bulbar follicles are uncommon but, when present, are highly suggestive of a toxic etiology (Fig 4-6). The medications most commonly associated with toxic follicular conjunctivitis include atropine, antiviral agents, miotics, sulfonamides, epinephrine (including dipivefrin), α-adrenergic agonists (eg, apraclonidine, brimonidine tartrate), and vasoconstrictors. Inferior punctate epithelial erosions may occasionally accompany toxic follicular conjunctivitis.
Contact lens solutions can also cause severe epithelial damage and pain when contact lenses soaked in cleaning or preservative-laden solutions are inadvertently placed in the eye without rinsing. The alkaline cleaning material or preservative (often thimerosal) can cause chemical injury of the cornea.
Asymptomatic subconjunctival fibrosis is sometimes associated with the long-term use of topical ophthalmic drugs (eg, miotics); however, in a small minority of affected patients, a more severe type of progressive subconjunctival scarring develops, which can lead to contraction of the conjunctival fornix, symblepharon formation, punctal stenosis, and corneal pannus formation. This entity is called drug-induced cicatricial pemphigoid.
Treatment of ocular toxicity requires that the offending topical medications be discontinued. Severe cases may take months to resolve completely; thus, failure of symptoms and signs to resolve within a period of days to a few weeks is not inconsistent with a toxic etiology. Patients who are experiencing significant ocular irritation may find relief with nonpreserved topical lubricant drops or ointment. It is important to stress that toxic reactions to ocular medications can lead to irreversible changes, for example, conjunctival scarring and/or shrinkage.
Figure 4-6 Bulbar follicles seen in drug-induced chronic follicular conjunctivitis.
(Courtesy of James J. Reidy, MD.)
Drug-induced pemphigoid should be confirmed with a conjunctival biopsy, which often (but not always) demonstrates the characteristic diffuse, nonlinear immunofluorescent staining indicative of antibody deposition. Withdrawal of the medication is generally followed by a lag of weeks before progressive scarring can be stabilized (see Chapter 11).
Excerpted from BCSC 2020-2021 series: Section 10 - Glaucoma. For more information and to purchase the entire series, please visit https://www.aao.org/bcsc.